SINDROME PARKINSONIANA INDOTTA DA VERALIPRIDE

Translated title of the contribution: Veralipride-induced Parkinsonian syndrome

F. P. Franchignoni, L. Tesio

Research output: Contribution to journalArticle

Abstract

Veralipride, an antidopaminergic drug commonly prescribed to counteract postmenopausal symptoms, may cause reversible parkinsonism. A 49-year-old healthy woman reported a 5 month history of progressive slowing of voluntary movements, postural changes, e.g. sit-to-stand manouevres, and gait. Clinical examination revealed moderate hypokinesia, hypomimia and plastic rigidity of the four limbs. Locomotor oscillations of the upper limbs were decreased. She had been taking 100 mg of veralipride daily to counteract postmenopausal symptoms (vasomotor flushes and irritability) for 17 months uninterruptedly. The drug was withdrawn. The patient's clinical picture fully normalized within 20 days. One year later she reported to be still asymptomatic. This seems to be a case of parkinsonism induced by veralipride, a drug known to cause other extrapiramidal signs such as bucco-facial or limb dyskinesia. To our knowledge, only one other such case has been published (a 77-year-old French woman who had been taking veralipride, prazepam and nicergolin). In both cases, the drug had been administered for longer and without intervals. In our patient the motor disturbances could not have been associated with either advanced age or interaction with concurrent medications. Therefore, this case is suspected for veralipride-associated parkinsonism. In conclusion, intoxication should be thought in case of parkinsonism arising in women taking this drug.

Original languageItalian
Pages (from-to)277-279
Number of pages3
JournalMinerva Ginecologica
Volume47
Issue number6
Publication statusPublished - 1995

    Fingerprint

ASJC Scopus subject areas

  • Obstetrics and Gynaecology

Cite this